Hail, Columbia
- When
- July 18, 2:50 PM EST
- Where
- Columbia County, Austerlitz
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 42.320, -73.470
Quarter size hail was reported in Austerlitz during a thunderstorm.
A frontal boundary retreated to the north of the region during Friday, July 18th, allowing hot and humid conditions to overspread eastern New York and adjacent western New England. This contributed to the development of numerous thunderstorms during Friday afternoon and evening, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A frontal boundary retreated to the north of the region during Friday, July 18th, allowing hot and humid conditions to overspread eastern New York and adjacent western New England. This contributed to the development of numerous thunderstorms during Friday afternoon and evening, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 2:31 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT FRI JUL 18 2008
.SYNOPSIS...
A VERY WARM AND HUMID AIR MASS WILL REMAIN ACROSS EASTERN NEW YORK
AND WESTERN NEW ENGLAND THROUGH THE WEEKEND. A WEAKENING COLD FRONT
WILL DROP SOUTHWARD ACROSS THE REGION ON SATURDAY AND BECOME
STATIONARY. A WAVE OF LOW PRESSURE IS FORECAST TO DEVELOP ALONG THE
FRONT ON SUNDAY...WHICH WILL RESULT IN A BETTER CHANCE FOR MORE
WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS LASTING INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SEVERE THUNDERSTORM WATCH 698 REMAINS IN EFFECT UNTIL 8 PM FOR AREAS
FROM THE CAPITAL REGION NORTHWARD.
MAINLY PULSE-TYPE STORMS WITH SOME ORGANIZATION HAVE DEVELOPED
ACROSS OUR AREA...WITH MORE CONCENTRATED CLUSTERS OF STORMS ACROSS
FAR NORTHERN NEW YORK AND NEW ENGLAND...CLOSER TO WHERE THE MAIN
FORCING IS LOCATED ALONG A FRONTAL BOUNDARY AND STRONGER FLOW.
STILL...SBCAPE VALUES OF 2000-2500 J/KG ACROSS ALL OF OUR FORECAST
AREA WITH REAL CAPE OF 2300 J/KG FROM THE 18Z ALB SOUNDING. A WEAK
CAP NOTED AT 525 MB...BUT ISOLATED STORMS HAVE ALREADY PULSED UP.
COVERAGE EXPECTED TO BE MAINLY ISOLATED TO SCATTERED...AS LACK OF
SIGNIFICANT FORCING MECHANISM SHOULD PRECLUDE MORE WIDESPREAD
DEVELOPMENT. 0-6 KM SHEAR IS MAINLY UNIDIRECTIONAL BUT AROUND 40
KTS...SO ORGANIZED STORMS WITH BOWING SEGMENTS MAY DEVELOP. A
DECENT AMOUNT OF DOWNDRAFT-CAPE CLOSE TO 1000 J/KG NOTED ON ALB
SOUNDING...SO THERE IS A POTENTIAL FOR WET MICROBURSTS. 850-500 MB
LAPSE RATES HAVE STEEPENED TO 6.7C/KM...SO WHILE WBZERO HEIGHTS
ARE HIGH CLOSE TO 11 KFT...MARGINALLY SEVERE HAIL WILL BE POSSIBLE
AS WELL.
CONVECTION SHOULD DIMINISH BY LATE THIS EVENING...AS THE FORCING
ASSOC WITH A WARM FRONT WILL BE WELL NORTH OF THE REGION AND THE
DIURNALLY DRIVEN CONVECTION ACROSS CENTRAL AND SOUTHERN AREAS WILL
DIMINISH DUE TO LOSS OF HEATING. IT WILL BE A MUGGY NIGHT...WITH
DEWPOINTS AND MIN TEMPS IN THE 60S. SOME PATCHY FOG WILL LIKELY FORM
IN USUAL SPOTS WITH NO APPRECIABLE CHANGE IN AIR MASS.
A FEW MORE SHOWERS AND POSSIBLY A THUNDERSTORMS MAY DEVELOP TOWARDS
SUNRISE ACROSS FAR NORTHERN AREAS...AS A COOL FRONT ATTACHED TO A
LOW PRESSURE SYSTEM ADVANCING EASTWARD ACROSS QUEBEC STARTS TO DROP
SOUTHWARD ACROSS THE AREA.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE AFOREMENTIONED COOL FRONT WILL GRADUALLY SAG SOUTHWARD ACROSS
OUR REGION DURING THE DAY SATURDAY. THE FRONT WILL BE WEAKENING AND
SLOWING ITS PROGRESS AS IT STARTS TO ENCOUNTER THE EFFECTS OF A
BERMUDA HIGH TO THE SOUTH. AT THIS TIME CANNOT JUSTIFY MORE THAN
ISOLATED SHOWERS AND THUNDERSTORMS ALONG THE FRONT FOR MUCH OF THE
AREA...EXCEPT POSSIBLY SCATTERED ACROSS THE ADIRONDACKS. SBCAPE
VALUES ARE GENERALLY FORECAST TO BE 1000 J/KG OR LESS ACROSS MUCH OF
THE AREA...ALTHOUGH THERE COULD BE A FEW POCKETS OF AROUND 1500
J/KG. OVERALL THE 0-6 KM LAYER BULK SHEAR IS FORECAST TO BE AROUND
20-25 KTS AHEAD OF AND ALONG THE FRONT...SO STORM ORGANIZATION IS
NOT LIKELY. LOOKS LIKE MORE OF A PULSE-TYPE STORM ENVIRONMENT WITH
POSSIBLY SOME BRIEF GUSTY WINDS. TEMPS WILL STILL BE VERY WARM WITH
DEWPOINTS REMAINING HIGH...WITH HIGHS MAINLY IN THE UPPER 80S TO
LOWER 90S WITH WARMEST TEMPS FROM THE CAPITAL REGION SOUTHWARD.
CONVECTION SHOULD ONCE AGAIN DIMINISH AFTER SUNSET SAT EVENING WITH
WEAK HIGH PRESSURE BUILDING IN. THE FRONT WILL BECOME STATIONARY BUT
DIFFUSE ACROSS THE AREA. ON SUNDAY...THE OLD FRONTAL BOUNDARY WILL
START TO LIFT BACK NORTH AS A WARM FRONT ATTACHED TO A WAVE OF LOW
PRESSURE ADVANCING EASTWARD ACROSS THE CENTRAL GREAT LAKES. BOTH 06Z
GEFS/09Z SREFS SHOWING A HIGH PROBABILITY OF MEASURABLE PRECIP...SO
WILL INCREASE POPS TO LIKELY LATE IN THE DAY WITH SHOWERS AND
THUNDERSTORMS BREAKING OUT ALONG THE WARM FRONT. EVEN THOUGH IT WILL
REMAIN QUITE HUMID...TEMPS WILL BE A BIT COOLER DUE TO ADDED CLOUD
COVER AND DEVELOPING SHOWERS/STORMS.
SOME DIFFERENCES STILL EXIST BETWEEN NAM/GFS REGARDING THE EVENTUAL
TRACK OF SURFACE WAVE...HOWEVER POSITIONS HAVE SWITCHED COMPARED TO
PREVIOUS RUNS. THE GFS IS SHOWING A TRACK FROM ALBANY SOUTH...WHILE
THE NAM IS FARTHER NORTH. WILL KEEP MENTION OF HIGH CHANCE TO LIKELY
POPS SUN NIGHT AS THE WARM FRONT EITHER CONTINUES TO LIFT
NORTHWARD/NAM SOLUTION/ OR REMAINS STATIONARY/GFS SOLUTION/ ACROSS
THE AREA. IF THE NAM VERIFIES...WE MAY BRIEFLY GET INTO A DRY WARM
SECTOR MON MORNING...BEFORE ADDITIONAL SHOWERS AND STORMS DEVELOP
MON AFTERNOON ASSOC WITH A COLD FRONT TRAILING FROM THE SURFACE LOW
ALONG THE CANADIAN BORDER. THIS WOULD RESULT IN THE POTENTIAL FOR
ORGANIZED STORMS GIVEN THE LINEAR FORCING ASSOC WITH THE COLD FRONT
AND POTENTIALLY VERY MOIST AND UNSTABLE AIR POOLING AHEAD OF THE
FRONT. HOWEVER...THE GFS IS DEPICTING WE WILL BE ON THE STABLE SIDE
OF THE SURFACE WAVE AT LEAST IN LOW LEVELS...WITH A POSSIBLY LARGE
SHIELD OF HEAVY RAINFALL. LARGE UNCERTAINTY EXISTS AT THIS
POINT...AND WILL NEED TO BE WATCHED OVER THE NEXT FEW DAYS FOR THE
POTENTIAL FOR HEAVY RAIN OR POSSIBLY SEVERE STORMS BASED ON THE
EVENTUAL TRACK OF THE LOW.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UNSETTLED WEATHER AS UPPER LEVEL TROUGH/LOW WILL BE OVER THE REGION.
UNCERTAINTY IN FORECAST GROWS AS THE WEEK PROGRESSES AND MODELS THE
DIVERGE AND BECOME OUT OF PHASE BY THE END OF WEEK. THE ECMWF
MAINTAINING TROUGH OVER REGION WITH THE GFS BEGINNING TO LIFT
TROUGH NORTHWARD. FOLLOWED HPC LEAD FOR EXTENDED WITH FRONTAL
BOUNDARY BECOMING NEARLY STATIONARY JUST OFF THE EAST COAST WITH
TEMPS AT OR JUST BELOW SEASONABLE LEVELS.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
IN GENERAL VFR CONDITIONS ARE EXPECTED WITH MVFR-IFR CONDITIONS
WILL THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. CONVECTION WILL
BE ISOLATED TO SCATTERED IN NATURE WITH THE BEST CHANCES ACROSS THE
NORTHERN PORTION OF THE FORECAST...KGFL HAVE INDICATED THREAT WITH
CB IN TAF AT THIS TIME. WILL UPDATE TAF AS NEEDED. RADIATIONAL FOG
WILL FORM AGAIN LATE TONIGHT PARTICULARLY AT KGFL WHERE IFR
CONDITIONS ARE POSSIBLE.
OUTLOOK...
SAT NIGHT...VFR NO SIG WX.
SUN-MON NIGHT...VFR LOWERING TO MVFR SUNDAY AND POSSIBILITY IFR AT
TIMES IN SHRA/TSRA.
MON NIGHT-TUE...VFR-MVFR WITH SCT SHRA/TSRA.
&&
.FIRE WEATHER...
A VERY WARM AND HUMID AIR MASS WILL BE OVER THE REGION THROUGH THE
WEEKEND...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING AND SATURDAY. A COLD FRONT WILL DROP SOUTHWARD ACROSS THE
REGION ON SATURDAY AND BECOME STATIONARY. A WAVE OF LOW PRESSURE IS
FORECAST TO DEVELOP ALONG THE FRONT ON SUNDAY...WHICH WOULD RESULT
IN A BETTER CHANCE FOR MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS.
RELATIVE HUMIDITY VALUES WILL RECOVER TO NEAR 100 PERCENT
TONIGHT...THEN DROP TO BETWEEN 45 AND 55 PERCENT SATURDAY AFTERNOON.
WINDS TONIGHT WILL BE MAINLY FROM THE SOUTH OR SOUTHWEST 5 MPH OR
LESS...SHIFTING TO THE WEST DURING THE DAY SATURDAY AROUND 10 TO 15
MPH.
&&
.HYDROLOGY...
TYPICAL MID SUMMER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
PERIOD WITH RIVER LEVELS AND FLOWS CLOSE TO SEASONAL LOWS. THE
THUNDERSTORMS THAT DO FROM THIS EVENING AND SATURDAY MAY PRODUCE
LOCALLY HEAVY RAINFALL AS PRECIPITABLE WATER LEVELS ARE QUITE HIGH
1 1/2 TO 1 3/4 INCHES. STORM MOVEMENT WILL VARY FROM NORTH TO
SOUTH WITH SLOWEST MOVEMENT ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA WHERE WIND FLOW IS WEAKEST. ONLY LOCALIZED MINOR
FLOODING PROBLEMS ARE ANTICIPATED MAINLY IN URBAN AND POOR
DRAINAGE LOCATIONS.
MORE WIDESPREAD CONVECTION IS EXPECTED FROM SUNDAY AFTERNOON INTO
MONDAY...AS A WAVE OF LOW PRESSURE MOVES ALONG A STATIONARY FRONT.
SOME HEAVY RAIN IS POSSIBLE...BUT IT IS TOO EARLY TO PINPOINT
EXACT RAINFALL AMOUNTS AND SPECIFIC LOCATIONS DUE TO UNCERTAINTY
OF POSITION OF MAIN FEATURES.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...JPV
HYDROLOGY...IAA/JPVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 339 PM EDT FRI JUL 18 2008 NYZ032-033-038>043-047>054-082>084-VTZ013>015-191100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 339 PM EDT FRI JUL 18 2008 ...SEVERE THUNDERSTORM WATCH 698 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN ADIRONDACKS...MOHAWK VALLEY...SCHOHARIE VALLEY...LAKE GEORGE SARATOGA REGION...GREATER CAPITAL DISTRICT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE EARLY EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH AND PENNY SIZE HAIL OR LARGER. THE STORMS WILL RESULT FROM A WARM FRONT LIFTING NORTHWARD THROUGH THE AREA BRINING AN INCREASINGLY HUMID AND UNSTABLE AIR MASS. INDIVIDUAL STORMS WILL GENERALLY TRACK TO THE EAST AT 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SATURDAY THROUGH THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES...ALBANY...HERKIMER...SARATOGA...WARREN...FULTON... MONTGOMERY...SCHENECTADY...WASHINGTON...HAMILTON...RENSSELAER AND SCHOHARIE. CTZ001-013-MAZ001-025-NYZ058>061-063>066-191100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS- 339 PM EDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS...NORTHWESTERN CONNECTICUT...AND WESTERN MASSACHUSETTS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN AN INCREASINGLY HUMID AND UNSTABLE AIR MASS. THE THUNDERSTORMS ARE NOT LIKELY TO BECOME SEVERE...ALTHOUGH SOME MAY PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. INDIVIDUAL STORMS WILL GENERALLY TRACK TO THE EAST AT 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SATURDAY THROUGH THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Albany radar (KENX), 57 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
9 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Quarter size hail was reported in Austerlitz during a thunderstorm.
Large trees and power lines were reported down in Schoharie due to strong thunderstorm winds.
Quarter size hail was reported approximately 3 miles north of Cobleskill during a thunderstorm.
A large tree was reported down in Central Bridge due to strong thunderstorm winds. This fallen tree closed Grovenors Corners Road.
Penny size hail was reported in Westerlo during a thunderstorm.
Penny size hail was reported in Berne during a thunderstorm.
Numerous trees were reported down near South Schodack, and in several adjacent portions of Rensselaer County due to strong thunderstorm winds.
Wires were reported down approximately 2 miles east of West Berne due to strong thunderstorm winds.
Wires were reported down near Rensselaerville due to strong thunderstorm winds.
A tree was reported down at the New Scotland Town Hall Building in New Scotland due to strong thunderstorm winds.
In addition, New Scotland Road, or Route 85, was closed between Fisher Boulevard and Caldwell Boulevard in Slingerlands due to fallen power lines.
Numerous trees and wires were reported down in Bethlehem Center due to strong thunderstorm winds.
Numerous trees, as well as large tree limbs were reported down in several locations within the City of Albany due to strong thunderstorm winds.
Trees and wires were reported down in East Greenbush due to strong thunderstorm winds.
Two girls were struck by lightning near a main gate at the Saratoga County Fairgrounds in Ballston Spa. One girl, age 15, was rushed to the intensive care unit at Albany Medical Center, while the other female, age 34, was rushed to Saratoga Hospital.
The two girls were standing near a main gate at the Fairgrounds when lightning struck a nearby tree during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122706, 122707, 122708, 122709, 122710, 122711, 122712, 122713, 122714, 122715, 122716, 122718, 122719, 122730.